Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Elko, NV

April 22, 2012

NWS Elko, NV issued this special weather statement at Apr 22, 2012, 10:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2012, 10:21 PM PDT (05:21 UTC)
Expired
Apr 22, 2012, 11:00 PM PDT
In force
39 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 53 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 5.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WWUS85 KLKN 230521
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1021 PM PDT SUN APR 22 2012

NVZ030-036-230600-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
1021 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND SOUTHEASTERN
HUMBOLDT COUNTIES UNTIL 1100 PM PDT...

AT 1017 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WINNEMUCCA TO 22 MILES SOUTHWEST OF VALMY...AND MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST WILL LOCALLY 
REDUCE VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA...
   GOLCONDA...
   TRENTON CANYON MINE...
   LONE TREE MINE AND VALMY...
   INTERSTATE 80 FROM WINNEMUCCA TO VALMY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4060 11696 4043 11734 4045 11735 4053 11731
      4067 11731 4068 11761 4076 11766 4084 11766
      4085 11773 4109 11790 4129 11745
TIME...MOT...LOC 0520Z 240DEG 20KT 4106 11774 4053 11736

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Apr 22, 6:34 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 6:34 PM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
634 PM PDT SUN APR 22 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL CONTINUE TO BRING UNSEASONABLY
WARM AFTERNOONS WITH RECORD BREAKING TEMPERATURES AGAIN ON MONDAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP OVER NORTHERN NEVADA SUNDAY THROUGH WEDNESDAY. A LOW
PRESSURE SYSTEM WILL BRING SHOWERS AND COOLER TEMPERATURES
THURSDAY AND FRIDAY.

&&

.UPDATE...LOW LEVEL CONVERGENCE IN AN UNSTABLE AIRMASS PRODUCING
ISOLATED THUNDERSTORMS OVER MOST OF THE NORTHERN CWA THIS EVENING.
THUS...BUMPED POPS SLIGHTLY OVER THIS AREA. EXPECT TSTMS TO
DIMINISH LATER THIS EVENING AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED AT 301 PM /

SHORT TERM...TONIGHT THROUGH WEDNESDAY. ISOLATED TO SCATTERED
THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN NV THIS AFTERNOON WITH
THE MOST ACTIVITY ACROSS EASTERN ELKO COUNTY. ON MONDAY THE FOCUS
OF ACTIVITY WILL BE ACROSS NORTHERN NEVADA...PRIMARILY NORTH OF
INTERSTATE 80...AS DRIER AIR MOVES IN FROM THE SOUTH ACROSS
CENTRAL NV. THE HIGHEST PROBABILITIES WILL BE ACROSS THE NORTHWEST
PORTION OF THE FORECAST AREA AS OFFSHORE UPPER LOW EDGES CLOSER TO
THE COAST PROVIDING MORE MOISTURE TO NORTHWEST NEVADA AND SOME
LIFT DUE TO EMBEDDED IMPULSES IN THE FLOW ALOFT. NOT MUCH IN THE
WAY OF PRECIPITATION FROM THESE STORMS AS BASES WILL BE 10K FEET
OR HIGHER AND PRECIPITABLE WATER VALUES ONLY .50 TO .60 INCH. LEFT
ISOLATED RAIN SHOWERS ACROSS THE NORTHWEST PORTION OF THE FORECAST
AREA MONDAY NIGHT AS A SHORT WAVE WILL MOVE ACROSS THIS AREA AND
WITH SUFFICIENT MOISTURE IT COULD WRING OUT A LITTLE
PRECIPITATION.

ON TUESDAY PRETTY MUCH THE SAME SCENARIO WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE FAR NORTH WITH THE FOCUS OVER
HUMBOLDT COUNTY WHERE BEST MOISTURE AND LIFT WILL OCCUR DUE TO
INFLUENCE OF OFFSHORE UPPER LOW. WEDNESDAY WILL BE ABOUT THE SAME
AS TUESDAY WITH ISOLATED TO SCATTERED SHOWERS OVER THE WESTERN
PORTION OF THE FORECAST AREA. STORMS WILL BE A LITTLE WETTER
TUESDAY AND WEDNESDAY AS PRECIPITABLE WATER INCREASES TO 2/3-3/4
INCH AND CLOUD BASES DESCENT TO 6K-7K.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. UPPER LEVEL RIDGE
BREAKS DOWN OVER THE WESTERN CONUS...WITH A MOIST PACIFIC TROUGH
BRINGING MUCH NEEDED RAIN THURSDAY INTO FRIDAY. FORECAST CONFIDENCE
IS ABOVE AVERAGE AS MODELS ARE IN GOOD AGREEMENT ON THE 500MB HEIGHT
FIELDS OF THE NEXT SYSTEM TO IMPACT THE GREAT BASIN. TEMPS WILL RUN
NEAR AVG...WITH ABOVE AVERAGE PRECIP EXPECTED THIS PERIOD.

WEDNESDAY NIGHT INTO THURSDAY WILL BE UNSETTLED WITH A WIDESPREAD
SOAKING RAIN EXPECTED FOR THE MAJORITY OF THE FORECAST AREA. MODELS
ARE STILL STRUGGLING A LITTLE ON HOW A NEGATIVE TILTED 500MB
SHORTWAVE TROUGH OFF THE SOUTHERN CALI COAST WILL PHASE WITH A
LARGER 500MB PACIFIC NORTHWEST TROUGH. THE GFS IS A LITTLE MORE
PROGRESSIVE AND KICKS A LOT OF THE SUB-TROPICAL MOISTURE ASSOCIATED
WITH THE SOUTHERN TROUGH SOUTH OF THE REGION.  THE ECMWF IS A LITTLE
SLOWER AND WRAPS MOST OF THIS MOISTURE INTO CENTRAL NV. THE
GEM/GFS/ECMWF ARE ALL STILL VERY ROBUST ON QPF AMOUNTS IN THE
25-.75" RANGE...WITH SOME OF THE HIGHER TERRAIN AMOUNTS OVER AN 1"
EXPECTED FOR THE PERIOD FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. COLDER AIR WILL MOVE IN ALOFT DURING THE DAY ON
THURSDAY...WITH SNOW LEVELS DROPPING TO 7500FT...ALLOWING RAIN TO
CHANGE OVER TO SNOW ACROSS THE HIGHER ELEVATIONS. NO REAL IMPACTS
ARE EXPECTED WITH SNOWFALL AT THIS TIME WITH ONLY THE HIGHEST
MOUNTAIN PASSES ALONG I-80 AND US 50 SEEING WET SNOWFLAKES.

A FEW SCATTERED RAIN SHOWERS EXPECTED ON FRIDAY AS THE UPPER-LEVEL
500MB LOW BEGINS TO PULL OUT...WITH COOL NORTHWEST FLOW AND DRIER
WEATHER EXPECTED BY NEXT WEEKEND.

AVIATION...VFR CONDITIONS EXPECTED OVER THE NEXT 24HRS WITH HIGH
PRESSURE AT ALL LEVELS CENTERED OVER THE GREAT BASIN. THERE WILL BE
A 20% CHANCE OF TSTMS ON STATION OR IN THE VICINITY OF KEKO/KELY
THROUGH 03Z...BEFORE DIMINISHING TONIGHT. AFTERNOON CONVECTION FOCUS
IS EXPECTED TO SHIFT FURTHER WEST AND NORTH TOMORROW...WITH
KWMC/KEKO HAVING THE BEST CHANCE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

87/91/95/95

In the hours before

Special weather statement, Apr 22, 5:50 PM PDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
550 PM PDT SUN APR 22 2012

NVZ030-036-230115-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
550 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 615 PM PDT...

AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF BATTLE MOUNTAIN...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PHOENIX MINE...

&&

LAT...LON 4067 11709 4051 11687 4032 11716 4045 11733
TIME...MOT...LOC 0050Z 220DEG 10KT 4046 11717

DD
Special weather statement, Apr 22, 6:24 PM PDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
624 PM PDT SUN APR 22 2012

NVZ030-036-230215-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
624 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 715 PM PDT...

AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BATTLE MOUNTAIN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST AND REDUCED
VISIBILITY ARE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
   BATTLE MOUNTAIN...
   ARGENTA...
   INTERSTATE 80 BETWEEN VALMY AND ARGENTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4084 11709 4070 11670 4043 11701 4052 11724
TIME...MOT...LOC 0123Z 207DEG 13KT 4061 11705

TURNER
Special weather statement, Apr 22, 7:17 PM PDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
717 PM PDT SUN APR 22 2012

NVZ030-031-036-230300-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY NV-
717 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...
NORTHWESTERN EUREKA...WESTERN ELKO AND EXTREME SOUTHEASTERN HUMBOLDT
COUNTIES UNTIL 800 PM PDT...

AT 713 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM 10 MILES NORTH OF BATTLE MOUNTAIN TO 20
MILES SOUTHEAST OF MIDAS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. SMALL HAIL UP TO DIME SIZE IS EXPECTED
FROM THE STRONGEST CELLS. AREAS OF BLOWING DUST WILL LOCALLY REDUCE
VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LANDER COUNTY...
  RURAL WESTERN ELKO COUNTY...
  RURAL NORTHWESTERN EUREKA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4120 11648 4095 11625 4066 11690 4083 11708
TIME...MOT...LOC 0214Z 241DEG 14KT 4085 11674

TURNER
Special weather statement, Apr 22, 8:26 PM PDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
826 PM PDT SUN APR 22 2012

NVZ031-036-038-230415-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-SOUTHWEST ELKO COUNTY NV-
826 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN EUREKA AND
CENTRAL ELKO COUNTIES UNTIL 915 PM PDT...

AT 819 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NEAR TUSCARORA. STORMS ARE MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST WILL REDUCE
VISIBILITY AT TIMES.

* LOCATIONS IMPACTED INCLUDE...
  TUSCARORA...
  STATE HIGHWAYS 225 AND 226...
  RURAL CENTRAL ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4163 11552 4121 11527 4089 11645 4132 11669
TIME...MOT...LOC 0324Z 252DEG 30KT 4127 11604

TURNER
Special weather statement, Apr 22, 10:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1021 PM PDT SUN APR 22 2012

NVZ030-036-230600-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
1021 PM PDT SUN APR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND SOUTHEASTERN
HUMBOLDT COUNTIES UNTIL 1100 PM PDT...

AT 1017 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WINNEMUCCA TO 22 MILES SOUTHWEST OF VALMY...AND MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST WILL LOCALLY
REDUCE VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA...
   GOLCONDA...
   TRENTON CANYON MINE...
   LONE TREE MINE AND VALMY...
   INTERSTATE 80 FROM WINNEMUCCA TO VALMY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4060 11696 4043 11734 4045 11735 4053 11731
      4067 11731 4068 11761 4076 11766 4084 11766
      4085 11773 4109 11790 4129 11745
TIME...MOT...LOC 0520Z 240DEG 20KT 4106 11774 4053 11736

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:50 PM PDTSpecial Weather StatementLKN25 min
Apr 22, 6:24 PM PDTSpecial Weather StatementLKN51 min
Apr 22, 7:17 PM PDTSpecial Weather StatementLKN43 min
Apr 22, 8:26 PM PDTSpecial Weather StatementLKNElko49 min

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.